Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Goodland, KS

April 15, 2010Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Apr 15, 2010, 8:31 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2010, 8:31 PM CDT (01:31 UTC)
Expired
Apr 15, 2010, 11:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 124 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WGUS53 KGLD 160131
FFWGLD
KSC063-160430-
/O.NEW.KGLD.FF.W.0002.100416T0131Z-100416T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM CDT THU APR 15 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1130 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL         
  ACROSS THE  NORTHERN HALF OF GOVE COUNTY...THIS LINE WAS SLOWLY    
  MOVING TO THE SOUTH AT 15 MPH. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GOVE...GRAINFIELD...PARK...QUINTER AND THE MONUMENT ROCKS.

TRAINED SPOTTERS HAVE REPORTED RAINFALL RATES IN EXCESS OF THREE 
QUARTERS OF AN INCH IN 20 MINUTES. WITH RECENT HEAVY RAINFALL IN 
SOME AREAS...THIS HEAVY RAIN IS EXPECTED TO QUICKLY RUN OFF AND 
CREATE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3870 10015 3870 10082 3912 10080 3913 10022
      3912 10015

$$

JRM
3 follow-up statements
729 
WGUS73 KGLD 160150
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
750 PM MDT THU APR 15 2010

KSC063-160430-
/O.CON.KGLD.FF.W.0002.000000T0000Z-100416T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
850 PM CDT THU APR 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR GOVE COUNTY UNTIL 1130
PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING TO 
THE SOUTH AT 15 MPH. OBSERVERS HAVE REPORTED INTENSE RAINFALL RATES 
WITH THIS LINE...WITH 88 HUNDREDTHS OF AN INCH FALLING IN 20 MINUTES. THESE 
INTENSE RAINFALL RATES COMBINED WITH RECENT HEAVY RAINFALL WILL 
CAUSE AREAS OF FLASH FLOODING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GOVE...
GRAINFIELD...GRINNELL...PARK...QUINTER AND THE MONUMENT ROCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 3870 10015 3870 10082 3912 10080 3913 10022
      3912 10015

$$

JRM
015 
WGUS73 KGLD 160229
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT THU APR 15 2010

KSC063-160430-
/O.CON.KGLD.FF.W.0002.000000T0000Z-100416T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
929 PM CDT THU APR 15 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR GOVE COUNTY UNTIL 1130
PM CDT...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF THUNDERSTORMS WITH HEAVY RAINFALL LOCATED NEAR GOVE MOVING 
TO THE EAST SOUTHEAST AT 15 MPH. RADAR ESTIMATES 1 TO 3 INCHES OF 
RAIN HAS FALLEN ACROSS NORTHERN GOVE COUNTY...WITH SOME AREAS 
RECEIVING 3 TO 4 INCHES. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL 
CAUSE FLASH FLOODING TO OCCUR.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND.

&&

LAT...LON 3870 10015 3870 10045 3881 10060 3885 10075
      3895 10081 3912 10080 3913 10023 3912 10015

$$

JRM
199 
WGUS73 KGLD 160429
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT THU APR 15 2010

KSC063-160443-
/O.EXP.KGLD.FF.W.0002.000000T0000Z-100416T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
1129 PM CDT THU APR 15 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT GOVE COUNTY WILL BE
ALLOWED TO EXPIRE AT 1030 PM MDT/1130 PM CDT/...

WIDESPREAD HEAVY RAIN HAS ENDED ACROSS THE AREA AND WHILE A FEW 
SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT...RAINFALL 
AMOUNTS ARE NOT EXPECTED TO CAUSE A FLOODING PROBLEM.

LAT...LON 3870 10015 3870 10045 3881 10060 3885 10075
      3895 10081 3912 10080 3913 10023 3912 10015

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 7:40 PM CDT, 51 minutes earlier.

Area forecast discussion, Apr 15, 7:40 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT THU APR 15 2010

.UPDATE...
630 PM MDT THU APR 15 2010

UPDATED FORECAST TO PULL POPS NORTH OF THE FRONTAL BOUNDARY WHICH
AT 0030Z EXTENDED FROM NEAR HILL CITY SOUTHWEST THROUGH COLBY AND
JUST ABOUT TO REACH TRIBUNE WITH A MOVEMENT TOWARD THE SOUTH AT 6KTS.
CURRENT LINE OF STORMS FROM HILL CITY TO NEAR RUSSELL SPRINGS AND
LEOTI STARTING TO BACK-BUILD AND INCREASE IN COVERAGE AS FRONT
APPROACHES 850 THETA-E AXIS. QUESTION WILL BE HOW FAR SOUTHWEST
THEY CAN DO IT AND WHAT KIND OF COVERAGE AS OVERALL MOISTURE
AVAILABILITY NOT AS FAVORABLE. 0-6KM WINDS WEST AT 10KTS SO SLOW
MOVING STORMS EXPECTED. FOR AREAS CURRENTLY SOUTH OF THE FRONT
INCREASED POPS INTO THE LIKELY AND CATEGORICAL RANGES AND INCLUDED
LOCALLY HEAVY RAIN. AREAS SUCH AS GRAHAM AND GOVE COUNTIES
RECEIVED HEAVY RAIN THE PAST FEW NIGHTS SO ANY ADDITIONAL RAIN
WILL PROMOTE FLOODING. CURRENTLY A FLASH FLOOD WARNING IS IN
EFFECT FOR PARTS OF GRAHAM COUNTY.

07

&&

.DISCUSSION...
253 PM MDT THU APR 15 2010

FORECAST FOCUS IS ON THE POSSIBILITY OF THUNDERSTORMS THIS
AFTERNOON THROUGH OVERNIGHT.

A COLD FRONT IS CURRENTLY MOVING SLOWLY SOUTHWARD ACROSS THE
FORECAST AREA THIS AFTERNOON. SOUTHEAST OF THE FRONT HIGHS IN THE
70S WITH DEWPOINTS IN THE 50S AND LOWER 60S WILL SPAWN SCATTERED
THUNDERSTORMS. THE STORMS FORMING OVER NORTH CENTRAL KANSAS WILL
EXPAND IN COVERAGE ACROSS PORTIONS OF WESTERN KANSAS THROUGH THE
EVENING WITHE THE COVERAGE OF STORMS DIMINISHING THROUGH THE NIGHT
AS THE FRONT PUSHES FURTHER TO THE SOUTH.

A RIDGE ATTEMPTS TO FORM OVER THE ROCKIES AND HIGH PLAINS...BUT
THERE ARE SEVERAL WAVES EMBEDDED IN THE UPPER FLOW THAT WILL MOVE
ACROSS THE CENTRAL HIGH PLAINS REGION THROUGH THE REMAINDER OF THE
WEEK AND WEEKEND. DURING THIS TIME SURFACE HIGH PRESSURE ALSO
SLIDES SOUTHWARD ACROSS THE PLAINS STATES. THIS COOLER AREA OF
HIGH PRESSURE WILL KEEP THE TEMPERATURES ACROSS THE FORECAST AREA
SLIGHTLY COOLER THAN NORMAL THROUGH THE WEEKEND. ALONG THE WESTERN
PERIPHERY OF THIS SURFACE HIGH WILL EITHER BE A WEAK FRONT OR A
WEAK LEE SURFACE TROUGH LAID UP ALONG THE FRONT RANGE. THIS WILL
HELP FOCUS CONVECTIVE DEVELOPMENT ALONG THE FRONT RANGE ON FRIDAY
AND THROUGH THE WEEKEND. SOME OF THUNDERSTORMS AND SHOWERS MAY
MAKE IT INTO THE FAR WESTERN AREAS OF THE FORECAST AREA...BUT AM
NOT CONFIDENT IN ANY OF THEM MAKING IT TO THE COLORADO AND KANSAS
BORDER...SO HAVE GENERALLY KEPT POPS IN THE FAR WESTERN SECTIONS
IN THE SLIGHT CHANCE CATEGORY OR LESS.

TEMPERATURES ARE EXPECTED TO INCREASE TO NEAR NORMAL VALUES WITH
HIGHS IN THE 60S AND LOWS IN THE 40S DURING THE MIDDLE OF NEXT
WEEK.  THE NEXT BEST CHANCE OF PRECIPITATION WILL COME LATE NEXT
WEEK AS A LOW PRESSURE SYSTEM MOVES THROUGH THE WESTERN UNITED
STATES AND INTO THE 4-CORNERS AREA BY THURSDAY WITH A LOW PRESSURE
CENTER BEGINNING TO DEEPEN OVER THE CENTRAL HIGH PLAINS DURING THE
DAY ON THURSDAY. SCATTERED THUNDERSTORMS ARE CURRENTLY IN THE
FORECAST FOR LATE NEXT WEEK.

LOCKHART
&&

.AVIATION...
520 PM MDT THU APR 15 2010

AT 23Z COLD FRONT SOUTH OF BOTH KGLD AND KMCK TERMINALS...MOVING
SOUTH ABOUT 6KTS. BEHIND THE FRONT NORTHEAST WINDS GUSTING 25KTS.
FOR THE 00Z TAFS THE GUSTY NORTHEAST WINDS SHOULD DECREASE SHORTLY
AFTER 01Z WITH THE LOSS OF HEATING. THUNDERSTORMS WILL REMAIN
SOUTH OF BOTH TERMINALS. VFR CONDITIONS EXPECTED. NORTHEAST WINDS
WILL PICK UP AGAIN AROUND 15Z WITH GUSTS OF 25KTS POSSIBLE.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 15, 11:40 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT THU APR 15 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT THU APR 15 2010 /1140 AM CDT THU APR 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
A SLOW MOVING COLD FRONT THIS AFTERNOON AND EVENING...WITH THE
BEST CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST OF A LINE
EXTENDING FROM MCCOOK NEBRASKA TO CHEYENNE WELLS COLORADO. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED, THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL, STRONG GUSTY WINDS AND LOCALLY
HEAVY RAIN. THE FRONT IS EXPECTED TO MOVE SOUTH OF THE AREA THIS
EVENING WITH SHOWERS AND THUNDERSTORMS ENDING FROM NORTH TO SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 15, 6:22 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU APR 15 2010

KSZ016-152345-
GRAHAM-
622 PM CDT THU APR 15 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF WAKEENEY...AND MOVING NORTH AT
10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JRM
Local storm report, Apr 15, 7:39 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 SW MORLAND            39.34N 100.09W
04/15/2010  M2.38 INCH       GRAHAM             KS   TRAINED SPOTTER

            COCORAHS OBSERVER REPORTED 2.38 INCHES OF RAIN HAS FALLEN
            OVER THE PAST 12 HOURS. DRAINAGE DITCHES RUNNING FULL
            WITH STANDING WATER IN PASTURES AND FIELDS. ESTIMATED A 2
            FOOT RISE ON SOUTH SOLOMON RIVER.

&&

JRM
Local storm report, Apr 15, 8:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HEAVY RAIN       SAINT PETER             39.19N 100.09W
04/15/2010  M2.25 INCH       GRAHAM             KS   PUBLIC

            RAINFALL HAS OCCURED BETWEEN 2345Z-115Z

&&

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:10 PM CDTFlash Flood WarningGLDGraham3 hr
Apr 16, 12:04 AM CDTAreal Flood WarningGLDGove6 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.